Texas, 2023

Hail and Damaging Winds in Texas, June 3, 2023

June 3, 2023 · NWS EWX · 7 events in 4 counties and zones

Thunderstorms developed along a surface trough in Central Texas and moved across the northern portion of South Central Texas. Some of these storms produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a surface trough in Central Texas and moved across the northern portion of South Central Texas. Some of these storms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 3, 12:49 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 3, 12:49 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
149 PM CDT Sat Jun 3 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 148 PM CDT Sat Jun 3 2023

Weather across the area at the present time is relatively quiet.
This morning started out cool and dry in the wake of the overnight
MCS, but dewpoints have creeped back into the 60s and 70s with
temperatures in the 80s. Skies remain partly cloudy with light
southerly winds in place. Convection chances late this afternoon and
tonight remain a low confidence forecast, but it appears there are
two main areas to watch for possible development and movement into
the CWA. The first is activity west of the Rio Grande that should
initiate after 4 pm. There will be a window for this activity to
congeal into a complex and become cold pool dominate and progress
into the western counties. Latest runs of the HRRR show this most
likely happening in the southwestern CWA near Maverick, Dimmit, and
Zavala County after 7-8 pm before likely moving into the CRP CWA by
11 pm. With this potential MCS, there is the chance for some strong
to severe winds and perhaps small hail as well. SPC has this general
area in a Slight Risk of severe storms in the latest Day 1 outlook.

The second area to watch will be possible development of showers and
storms just north of the Hill Country around 7 pm. The past few runs
of the HRRR are consistently showing this activity growing upscale
into an MCS with the system moving into the Hill Country then into
the I35 corridor after midnight. Will have to watch this, but have
increased PoPs for this area tonight to 40-50 percent for now.
Overall severe chances will be likely lower with this system but
will have to monitor for possible winds. There is a marginal risk
for this area in the Day 1 outlook.

Lows tonight will likely be in the 60s across the area. For
tomorrow, much of the forecast will be dependent on what happens
tonight. If we get a large complex moving through the area after
midnight, we will likely see less activity tomorrow afternoon with
only scattered activity possible. Latest run of the NBM has 60-70
PoPs in the north tomorrow but has not picked up the overnight
system yet. Toned PoPs tomorrow down a bit given the risk of the
overnight system. Highs will be in the 80s for much of the area.
Will keep 20 PoPs for much of the area tomorrow night. Lows will be
in the 60s to near 70 once again.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 148 PM CDT Sat Jun 3 2023

Majority of the long term forecast consists of a northwesterly flow
aloft as weak ridging establishes from Northern Mexico into the New
Mexico region. The flow eventually looks to flatten toward later in
the week and into next weekend. The precipitable water values over
the region will remain within 1 standard deviation of normal for
this time of year. The best rain and storm chances are expected to
concentrate through early week and will continue to primarily be
driven by mesoscale processes, like convective outflow and complex
propagations. Locally heavy downpours are possible with convection
through Tuesday night and this may result in the concern for some
low end flooding at times. WPC continues to highlight much of the
area under a level 1 of 4 risk for excessive rainfall through that
time. While the better rain and storm chances decline into mid to
late week, there could be enough lingering moisture and lift to
allow the opportunity for low end PoPs of around 10 to 20 percent
across the region. This includes the possible interaction with the
sea breeze.

Temperatures look to steadily warm through the long term back to
near normal by the end of the week before trending slightly above
the seasonable average into next weekend. Conditions will trend on
the humid side as well with the modest low-level onshore east to
southeast flow from off the Gulf of Mexico. However, if a convective
complex at any time is able to advance across the region in any
similar fashion as last night, then some cooler temperatures and a
more refreshing feel within the air may result as the atmosphere
would likely need some time to recharge on bringing back the warm
and more humid airmass.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sat Jun 3 2023

Tranquil weather conditions prevail early this afternoon across the
area with some low clouds forming near San Antonio. Most of the
afternoon will remain quiet but we will be mainly watching two areas
of convective development to potentially affect the terminals. The
first is activity west of the Rio Grande should develop and possible
affect DRT around 00-04z. Another area of activity of development in
the Hill Country could evolve into a complex and affect the I35 sites
around midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  90  67  87 /  40  50  20  50
Austin Bergstrom Intl Airport  67  88  65  86 /  30  40  20  50
New Braunfels Muni Airport     68  88  65  86 /  30  40  20  50
Burnet Muni Airport            66  85  65  83 /  40  60  30  50
Del Rio Intl Airport           68  91  69  90 /  50  20  10  20
Georgetown Muni Airport        67  88  65  85 /  30  60  30  50
Hondo Muni Airport             67  88  66  86 /  40  30  20  40
San Marcos Muni Airport        67  88  65  86 /  30  40  20  50
La Grange - Fayette Regional   69  87  66  85 /  10  50  30  50
San Antonio Intl Airport       69  89  67  86 /  40  40  20  40
Stinson Muni Airport           69  89  68  87 /  40  30  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Brady
Aviation...29
Hazardous weather outlook, Jun 3, 12:48 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
148 PM CDT Sat Jun 3 2023

TXZ171>173-183>194-202>209-217>225-228-041900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
148 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a Level 1 out of 5 risk for severe storms across
portions of the Rio Grande Plains, southern Edwards Plateau, Hill
Country and I-35 corridor late this afternoon and tonight. A level
2 risk in in place for the Winter Garden region near Maverick
County. Any severe storms that form will be capable of producing
damaging wind gusts and large hail. In addition, locally heavy
rainfall is possible with these storms. There is a Level 1 out of
4 risk for excessive rainfall that could lead to flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms could produce heavy rainfall Sunday through Tuesday.
There is a Level 1 out of 4 risk for excessive rainfall that
could lead to flooding during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 145 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Llano

When
June 3, 5:05 PM CST
Where
Llano County, 2.76 mi N of Castell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.740, -98.950

A thunderstorm produced ping pong ball size hail along Hwy 29 north of Castell.

Thunderstorm Wind, Llano

When
June 3, 5:05 PM CST
Where
Llano County, 2.76 mi N of Castell
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.740, -98.950

A thunderstorm produced wind gusts estimated at 75 mph that knocked down a few trees along Hwy 29 north of Castell. This storm also produced ping pong ball size hail.

Hail, Williamson

When
June 3, 7:00 PM CST
Where
Williamson County, 3.65 mi NNW of Leander
Measured
0.75 in hail
Reported by
Public
Coordinates
30.630, -97.870

A thunderstorm produced penny size hail.

Thunderstorm Wind, Travis

When
June 3, 7:22 PM CST
Where
Travis County, 1.92 mi ENE of Austin Lakeway Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.360, -97.970

A thunderstorm produced wind gusts estimated at 70 mph that broke a limb off of an Oak tree and snapped some smaller trees near the intersection of Duck Lake Dr. and Palos Verdes Dr. in Lakeway.

Hail, Williamson

When
June 3, 7:27 PM CST
Where
Williamson County, 2.16 mi SSE of Leander
Measured
0.75 in hail
Reported by
Public
Coordinates
30.550, -97.840

A thunderstorm produced penny size hail in Leander.

Thunderstorm Wind, Travis

When
June 3, 8:09 PM CST
Where
Travis County, 0.6 mi E of Austin-Bergstrom Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.200, -97.660

A thunderstorm produced wind gusts measured at 51 kts (59 mph) by the ASOS at Austin Bergstrom International Airport.

Thunderstorm Wind, Fayette

When
June 3, 9:52 PM CST
Where
Fayette County, Rutersville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.950, -96.800

A thunderstorm produced wind gusts estimated at 65 mph that knocked down a tree. The downed tree blocked the westbound lane of Hwy 159 approximately five miles outside of La Grange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110281, 1110282, 1110283, 1110284, 1110285, 1110286, 1110287.